Alert archive / Kentucky / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Louisville, KY

April 3, 20139 counties in Kentucky

NWS Louisville, KY issued this red flag warning at Apr 3, 2013, 11:21 AM CDT for 9 counties in Kentucky. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2013, 11:21 AM CDT (16:21 UTC)
Expired
Apr 3, 2013, 7:00 PM CDT
In force
8 hr
Issued by
NWS Louisville, KY

Counties Allen County, KY, Barren County, KY, Clinton County, KY, Cumberland County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 83 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WWUS83 KLMK 031621
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 PM EDT WED APR 3 2013

KYZ070>076-081-082-040000-
/O.NEW.KLMK.FW.W.0001.130403T1621Z-130404T0000Z/
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-CUMBERLAND KY-CLINTON KY-
1121 AM CDT WED APR 3 2013

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR SOUTH-CENTRAL KENTUCKY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...SOUTH-CENTRAL KENTUCKY.

* WINDS...EASTERLY WINDS EXCEEDING 15 MPH...GUSTING TO OVER 20 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY THIS EVENING.

* RELATIVE HUMIDITY...WILL BE AROUND OR BELOW 25 PERCENT.

* TEMPERATURES...HIGHS ARE EXPECTED TO REACH THE MID 50S.

* LIGHTNING...NONE.

* IMPACTS...A CONTINUED DRY AIRMASS REMAINS SETTLED OVER THE OHIO
  VALLEY FOR THE LAST FEW DAYS. THIS...COMBINED WITH THE DRYING
  VEGETATION...HAS ALLOWED FOR FIRE ACTIVITY TO INCREASE AND
  YIELDS AN INCREASED RISK OF WILDFIRES TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LG
1 follow-up statement
592 
WWUS83 KLMK 032347
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 PM EDT WED APR 3 2013


KYZ070>076-081-082-040100-
/O.EXP.KLMK.FW.W.0001.000000T0000Z-130404T0000Z/
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-CUMBERLAND KY-CLINTON KY-
647 PM CDT WED APR 3 2013

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING 
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR SOUTH-CENTRAL 
KENTUCKY...

WINDS ARE NOT AS STRONG AS EARLIER IN THE EVENING AND RELATIVE
HUMIDITIES SLOWLY ARE RISING. THUS THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

RJS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Apr 3, 5:21 AM CDT, 6 hours earlier.

Area forecast discussion, Apr 3, 5:21 AM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
621 AM EDT WED APR 03 2013

...Updated Aviation Discussion...

.Short Term (Today - Thursday)...
Issued at 254 AM EDT Wed Apr 3 2013

High pressure moving from Wisconsin to Virginia today and tonight
will keep our skies mostly clear and our winds out of the northeast
around 5 to 10 mph.  Precipitable waters will be in the 0.1 to 0.2
inch range, which is about as low as they can get in early April.
Soundings and persistence suggest that dew points will again drop
into the lower and middle teens this afternoon, with some single
digits possible north through east of Louisville including the Blue
Grass. Fuel moisture is around 8 percent and minimum afternoon
relative humidity will be around 20 percent, so it's a good thing
that the 20ft winds will only be on the order of 5 to 7 knots, and
the lightest winds will be coincident with the lowest humidity.

High temperatures today should be in the lower and middle 50s.  Lows
tonight in the southwest will probably only be in the middle 30s as
clouds and dew points begin to increase.  Northeast sections however
will stay clearer and drier longer, and so will have an opportunity
to get colder. The usual cold spots in rural areas of the Blue Grass
will likely have another night in the 20s.

On Thursday an upper level wave will enter the lower Mississippi
Valley as a surface low spins up near the Gulf coast. Light rain
will spread into the region, with the most widespread precipitation
over southern Kentucky, throughout the day.  With clouds, rain, and
east winds, can't see temperatures rising as much as the models
suggest in southern Kentucky on Thursday, so will undercut guidance
by a few degrees.  Will go closer to guidance in northern Kentucky
and southern Indiana.

.Long Term (Thursday night through Tuesday)...
Issued at 305 AM EDT Wed Apr 3 2013

Guidance for this weekend through early next week continues to
advertise a wholesale shift away from persistent eastern CONUS
troughing that brought us chilly weather for the better part of
March. A substantial warmup is expected to develop this weekend, and
last through at least midweek.

For late Thursday, split upper air flow is forecast over the eastern
CONUS, with a flat 500MB trough associated with the northern branch
of the jet across the Great Lakes, coupled with a much more active
and substantial deep trough over the western Gulf States related to
the southern branch. Light rain associated with a deformation zone
north of this southern trough will likely continue across the
southern portion of the Commonwealth from late Thursday afternoon
through early Friday. Rain chances will rapidly diminish as one moves
north, with southern Indiana likely staying dry. Any rain will end
towards daybreak around the Lake Cumberland area, with skies
becoming clear to partly cloudy by late morning to early afternoon.
Despite light north winds Friday, the bulk of any really cool air
will stay just to our north, across the southern Great Lakes.

Our average highs in early April range from the lower to mid 60s,
and expect Friday's highs to approach these values.

Our pattern change will really begin to affect the Lower Ohio Valley
Friday as a fast zonal flow more dominated by the northern jet
begins to move over the central CONUS. Both the NAM and the GFS
forecast low pressure to develop over the upper midwest late Friday.
This system will move across the western Great Lakes towards western
New England by late Sunday. This track will bring southwesterly low
level flow to the Lower Ohio Valley, and a substantial warmup. Highs
may exceed 70 for both Saturday and Sunday.

Once this system reached New England on Sunday, a cold front will
slow as it approaches the Ohio River late in the day. This boundary
will then essentially stall over or near southern Indiana Sunday and
Monday as it become parallel with the mean west southwesterly flow
over the region. This boundary may become a focus of periodic
convection that may develop as early as Sunday afternoon along and
north of the Ohio River. For now will continue with a chance of
showers and isolated thunderstorms Sunday afternoon through Monday
morning along and north of Interstate 64, with continued chances
overspreading the entire forecast area Monday and Tuesday.

Warm temperatures in the 70s are most likely Monday and Tuesday
across our southern counties, away from this boundary. It is
possible that a sharp temperature gradient may become established
across southern Indiana due to the frontal boundary and possible
cloudiness and convection. Highs could easily range from the lower
60s to near 70 north of the Ohio for Monday and Tuesday.

&&

.Aviation (12Z TAF Issuance)...
Issued at 621 AM EDT Wed Apr 3 2013

Another VFR TAF period with high pressure moving from Wisconsin to
the Maryland coast.  Scattered high, mostly thin clouds are the only
clouds expected through this evening, with clouds gradually
thickening and lowering tonight ahead of a wave entering the Lower
Mississippi Valley.  Very dry low levels will keep visibility
maximized.  Winds during the daylight hours will be from the NE/ENE
around 8 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......13
Long Term........JSD
Aviation.........13
Hazardous weather outlook, Apr 3, 10:53 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 AM EDT WED APR 3 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077-
078-081-082-041600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1153 AM EDT WED APR 3 2013 /1053 AM CDT WED APR 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW RELATIVE HUMIDITY IS EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING. THE LOW ATMOSPHERIC MOISTURE PLUS
DRYING VEGETATION WILL LEAD TO AN ENHANCED THREAT OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061-062-070>076-041600-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON
1053 AM CDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW RELATIVE HUMIDITY AND OCCASIONALLY GUSTY WINDS ARE EXPECTED
TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE
LOW ATMOSPHERIC MOISTURE PLUS DRYING VEGETATION WILL LEAD TO AN
ENHANCED THREAT OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

LG/13

Nearby

Red Flag Warnings in Kentucky, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.